Missouri, 2005

Damaging Wind in Missouri, August 6, 2005

August 6, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 11:17 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 6, 11:17 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT AUG 6 2005

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BUBBLE UP AROUND
THE TERMINALS THIS AFTERNOON WITH ISOLATED THUNDERSTORMS A GOOD BET
AROUND THE SGF TERMINAL. THUNDERSTORM CHANCES WANE A BIT WESTWARD
TOWARD JOPLIN TERMINAL BUT STILL NOT OUT OF THE QUESTION THERE. HAVE
KEPT THUNDER OUT OF THE TAFS FOR NOW AWAITING MORE SOLID EVIDENCE ON
RADAR...HAVE INCLUDED SOME CB AT THE SGF TERMINAL HOWEVER. SHRA/TSRA
SHOULD END THIS EVENING WITH SKIES CLEARING OUT. SUFFICIENT LOW
LEVEL MOISTURE AND LIMITED MIXED SHOULD ALLOW FOR MVFR VISIBILITIES
TOMORROW MORNING IN BR/HZ...WITH ONLY A VERY SLOW IMPROVEMENT IN VIS
AFTER SUNRISE.

IZZI

&&

.UPDATE...

ALREADY SENT UPDATED GRIDS/TEXT PRODUCTS EARLIER TO BEEF UP POPS
OVER OUR EASTERN COUNTIES AND TO NUDGE TEMPS DOWNWARD SOME THERE.
VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS FIELD BEGINNING TO
BUBBLE UP FURTHER WESTWARD AND ITS LIKELY ONLY A MATTER OF TIME
BEFORE ISOLATED CONVECTION DEVELOPS FURTHER WESTWARD. INSTABILITY
SHOULD BE MORE THAN SUFFICIENT FOR ISOLATED DAMAGING WINDS
GUSTS...ESPECIALLY WITH SOME DRIER MID LEVEL AIR WORKING INTO THE
REGION POSSIBLY ENHANCING WET MICROBURST POTENTIAL. ANOTHER UPDATE
WILL BE COMING SOON TO TWEAK POPS/TEMPS A BIT TO BETTER REFLECT
CURRENT TRENDS.

IZZI/FOSTER

&&

.PREV DISCUSSION...

POSITIVELY TILTED SHORTWAVE CONTINUES TO GRADUALLY SHIFT SOUTH
TOWARD THE OZARKS WHILE SHOWING INDICATIONS OF SHEARING OUT WITH
TIME.  THIS FEATURE HAS AN ASSOCIATED JET STREAK...ALONG WITH A BAND
OF UPPER LEVEL DRY AIR NORTH OF THE SHEAR AXIS.  THERE ARE A COUPLE
OF COMPONENTS WITHIN THE JET STREAK THAT ARE CAUSING THE ETA AND GFS
TO GENERATE QPF.  PROFILERS AND UPPER AIR OBS INDICATE A SPEED MAX
THAT EXTENDS FROM CENTRAL ILLINOIS UP INTO NEW ENGLAND...WHILE A
SECONDARY SPEED MAX IS POSITIONED ACROSS THE HIGH PLAINS.  THE ETA
DEVELOPS A DIVERGENCE MAXIMUM OVER SOUTHERN MISSOURI...WHICH IN TURN
GENERATES QPF THROUGH TONIGHT AND EARLY TOMORROW MORNING.  WILL
PARTIALLY BUY INTO THIS SOLUTION AS NOCTURNAL CONVECTION CONTINUED
INTO A GOOD PORTION OF THE EVENING...AND NOW REDEVELOPING IN A FEW
AREAS OF CENTRAL AND SOUTH CENTRAL MISSOURI.  THEREFORE...ADJUSTED
POPS TO ACCOUNT FOR THIS UPPER FORCING...WITH CHANCE POPS ALONG AND
SOUTH OF INTERSTATE 44...AND SLIGHT CHANCES TO THE NORTH INTO THIS
EVENING.

UPPER LEVEL DRY AIR WILL PROGRESS THROUGH THE REGION LATE THIS
EVENING AND SHOULD LIMIT RAIN CHANCES FOR SUNDAY.  AS A MATTER OF
FACT...I WENT AHEAD AND PULLED ALL RAIN CHANCES FOR SUNDAY AS PWATS
ARE EXPECTED TO FALL TO AROUND 1.30 INCHES.  WOULDNT BE SURPRISED
IF A COUPLE SHOWERS DEVELOPED NEAR THE ARKANSAS - MISSOURI STATE
BORDER DURING THE AFTERNOON...BUT AREAL COVERAGE DOESNT WARRANT ANY
MENTION OF POPS THROUGH SUNDAY.

BY MONDAY...BOTH THE ETA AND GFS AGREE ON BRINGING BULK MOISTURE
NORTH INTO SOUTHERN MISSOURI.  WITH MID LEVEL R.HS INCREASING TO 50%
OR ABOVE...AFTERNOON PULSERS ARE A GOOD BET.  INTRODUCED SOME POPS
IN FOR AREAS ALONG AND SOUTH OF I-44.

UPPER LEVEL RIDGE BECOMES STRONG ACROSS THE SOUTHERN HALF OF THE
LOWER 48 AS WE HEAD INTO THE NEXT WEEK.  FLOW BECOMES WEAK WITH THE
PRIMARY STORM TRACK CONFINED ACROSS CANADA.  MODELS ARE NOW BACKING
OFF WITH BRINGING AN UPPER SHEAR AXIS ACROSS THE CENTRAL PLAINS...AS
PREVIOUSLY SUGGESTED.  THEREFORE WILL LEAVE POPS OUT OF THE FORECAST
BEYOND MONDAY.  TEMPERATURES WILL INCREASE BACK INTO THE MID 90S ON
A DAILY BASIS THROUGH NEXT WEEK.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 6, 12:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORM COULD PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL UP TO THE SIZE OF NICKELS.
    TORRENTIAL RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI THIS AFTERNOON...SOUTHEAST OF A SALEM TO
  GAINESVILLE LINE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
  DEVELOP OVER THE REMAINDER OF SOUTHERN MISSOURI THIS AFTERNOON AND
  LINGER INTO THE EVENING HOURS. THUNDERSTORMS WILL BE MOST NUMEROUS
  SOUTH OF INTERSTATE 44.

  DISCUSSION:

  THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI WILL CONTINUE TO BUILD
  AND DEVELOP WESTWARD ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE WITH
  LOCALLY DAMAGING DOWNBURST WINDS AND MARGINALLY SEVERE HAIL.

  IN ADDITION...DUE TO THE SLOW MOVEMENT THE THUNDERSTORMS COULD
  PRODUCE TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING
  AND PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON
  AND EVENING ACROSS MAINLY SOUTHERN MISSOURI WITH ISOLATED DAMAGING
  DOWNBURST WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  WHILE SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT...SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY REPORTS
  OF HEAVY RAINFALL TOTALS...HAIL...AND OR STRONG WINDS TO THE
  NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Aug 6, 8:42 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0942 AM CDT SAT AUG 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NW FORSYTH            36.69N 93.13W
08/05/2005                   TANEY              MO   PUBLIC

            SEVERAL SMALL TREES, 8 IN DIAMETER FELL ACROSS NORTHERN
            PORTIONS OF FORSYTH AROUND 230 PM. SEVERAL OTHER
            DOWNBURST WINDS CONTRIBUTED TO TREES DOWNED BETWEEN 245
            AND 3 PM.

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

0345 PM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
08/05/2005                   OZARK              MO   PUBLIC

            THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY
            10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN
            BETWEEN 345 AND 4 PM.

0355 PM     TSTM WND GST     THEODOSIA               36.58N 92.68W
08/05/2005  60 MPH           OZARK              MO   FIRE DEPT/RESCUE

0500 PM     TSTM WND GST     NIXA                    37.05N 93.30W
08/05/2005  40 MPH           CHRISTIAN          MO   PUBLIC

            SEVERAL REPORTS OF SMALL LIMBS BLOWN DOWN BETWEEN NIXA
            AND SPARTA. LARGEST LIMBS WERE APPROXIMATELY 5 IN
            DIAMETER WITH ESTIMATED WINDS OF 40 TO 50 MPH.

0545 PM     TSTM WND GST     2 S SPRINGFIELD         37.17N 93.30W
08/05/2005  40 MPH           GREENE             MO   LAW ENFORCEMENT

            SEVERAL SMALL TREE LIMBS DOWNED ACROSS SOUTHERN PARTS OF
            SPRINGFIELD, SOUTH TOWARD THE CHRISTIAN COUNTY LINE
            BETWEEN 545 AND 645 PM. ESTIMATED WIND SPEEDS OF 40 TO
            50 MPH ALONG WITH MINOR FLOODING ALONG BATTLEFIELD ROAD,
            REPUBLIC ROAD, AND SEVERAL OF THE SECONDARY ROADS
            BETWEEN THE CHRISTIAN COUNTY LINE AND SOUTH SPRINGFIELD.

JLT

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 6, 12:30 PM CST
Where
Greene County, 4 mi NE of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -93.250

Thunderstorm wind gusts downed a large tree near the intersection of Highways OO and 744.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470794.